Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 56, NWS Dodge City, KS

May 11, 2022Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2022, 6:36 PM CDT for Morton County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2022, 6:36 PM CDT (23:36 UTC)
Expired
May 11, 2022, 7:11 PM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.5 in
Wind
70.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 176 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:51 PM CDTHAIL 11 Sw Elkhart, KS
May 11, 7:01 PM CDTTSTM WND GST 615 Wnw Elkhart, KSMESONET STATION CW8810 ELKHART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS53 KDDC 112336
SVRDDC
KSC129-120030-
/O.NEW.KDDC.SV.W.0056.220511T2336Z-220512T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
636 PM CDT Wed May 11 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...

* Until 730 PM CDT.

* At 636 PM CDT, a severe thunderstorm was located 7 miles east of
  Keyes, or 16 miles southwest of Elkhart, moving northeast at 45
  mph.

  HAZARD...Tennis ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Elkhart around 655 PM CDT.

Other locations in the path of this severe thunderstorm include
Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 10204 3739 10192 3737 10156 3699 10157
      3699 10204
TIME...MOT...LOC 2336Z 206DEG 39KT 3684 10212 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SUGDEN
3 follow-up statements
850 
WWUS53 KDDC 112351
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
651 PM CDT Wed May 11 2022

KSC129-120030-
/O.CON.KDDC.SV.W.0056.000000T0000Z-220512T0030Z/
Morton KS-
651 PM CDT Wed May 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR MORTON COUNTY...

At 651 PM CDT, a severe thunderstorm was located near Elkhart, moving
northeast at 60 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
  Wilburton and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 10204 3739 10192 3737 10156 3699 10157
      3699 10204
TIME...MOT...LOC 2351Z 217DEG 51KT 3701 10195 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SUGDEN
995 
WWUS53 KDDC 120001
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
701 PM CDT Wed May 11 2022

KSC129-120030-
/O.CON.KDDC.SV.W.0056.000000T0000Z-220512T0030Z/
Morton KS-
701 PM CDT Wed May 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR MORTON COUNTY...

At 701 PM CDT, a severe thunderstorm was located near Elkhart, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elkhart, Richfield and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 10204 3739 10192 3737 10156 3700 10172
      3699 10204
TIME...MOT...LOC 0001Z 207DEG 32KT 3708 10190 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
156 
WWUS53 KDDC 120011
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
711 PM CDT Wed May 11 2022

KSC129-120021-
/O.CAN.KDDC.SV.W.0056.000000T0000Z-220512T0030Z/
Morton KS-
711 PM CDT Wed May 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3739 10204 3739 10192 3737 10156 3700 10172
      3699 10204
TIME...MOT...LOC 0009Z 206DEG 39KT 3718 10184 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:40 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 11, 4:40 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
440 PM CDT Wed May 11 2022

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Thursday)
Issued at 102 PM CDT Wed May 11 2022

Models earlier this Wednesday afternoon were in decent agreement
with convection developing near a surface boundary/dryline after
21z and then moving east early tonight. Main uncertainty is how
widespread these storms will be once they begin to develop. Latest
trends from the CAMs based on 09z to 14z model runs is that the
storms may be more widely scattered than what was previously
thought. Am currently leaning in that direction and given the
instability along with the loss of heating after sunset it
appears that the most favorable area this evening for the
stronger storms will be along and west of a Garden City to Liberal
line. Strong damaging winds up to 70 mph and hail up to quarters
will be the main hazards. Isolated golf ball size hail can not be
completely ruled out.

On Thursday a negatively tilted upper level trough will lift
northeast towards Nebraska. A dryline will move across western
Kansas during the day as a surface cold front approaches from the
north. Isolated to widely scattered late afternoon thunderstorms
will be possible near this cold front across north central Kansas
late day given cooler mid level temperatures and better 0-1km
forcing ahead of the approaching upper level trough. Isolated
severe weather will also be possible with the main hazards being
hail up to golf balls and strong gusty winds.

Further west Thursday afternoon it will be hot and dry. The
dryline will move east of highway 283 during the afternoon and
afternoon humidity values behind this dryline will fall back into
the 5 to 15 percent range. This combined with some gusty southwest
winds will result in critical or near critical fire weather
conditions. A Fire Weather Watch is currently in effect for this
area Thursday afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 102 PM CDT Wed May 11 2022

The chance for scattered severe thunderstorms will improve
Thursday night along and east of highway 283 as a cold front drops
south across Kansas towards the Oklahoma border. NAM 0-6km shear
from 00z to 03z Friday increases to +40 knots with the flow
becoming more parallel to the surface boundary as 0-1km moist
convergence improves along the cold front and dryline ahead of an
approaching upper level trough. Given the improving shear and
forcing early Thursday night the isolated to widely scattered
thunderstorms early Thursday evening near the I-70 corridor east
of Wakeeney is currently expected to increase in coverage and
shift south through the first part of the night as the cold front
moves towards the Oklahoma border. Severe thunderstorms will be
possible Thursday evening east of a Ness City to Greensburg line
with golfball size hail or larger and strong gusty winds being the
main hazards.

Late Thursday night and Friday...convection will taper off after
midnight behind the cold front as gusty north winds develop.
Another upper level trough will approach western Kansas early
Friday as a weak surface ridge axis builds into western Kansas.
Temperatures Friday afternoon will warm only into the 80s but as
this next upper level trough crosses western Kansas early Friday
night there will be a slight chance for a few thunderstorms across
south central Kansas near the Oklahoma border.

On Saturday an area of high pressure at the surface will move
east across Kansas as surface pressures begin to fall along the
lee of the Rockies. Westerly downslope flow across the Rockies
will begin to develop so some warmer temperatures can be expected,
especially near the Colorado border. Highs Saturday afternoon
will range from the lower 80s across north central Kansas to the
upper 80s across extreme southwest Kansas and along the Oklahoma
border.

On Sunday an upper level ridge will develop across the western
United States as a northern branch upper level trough embedded in
the northwesterly flow, east of the upper ridge, approaches late
day. This will bring with it at least an increase in cloud cover
and possibly even a few scattered thunderstorms. Based on the
850mb temperature change from 00z Sunday to 00Z Monday the highs
will be only a few degrees warmer than what we currently expect
Saturday afternoon.

For the first half of next week a warming trend can be expected
across southwest Kansas as the upper level ridge builds into the
Rockies, westerly downslope flow improves and 850mb temperature
warms through the teens and back into the lower 20s.

The next chance for precipitation appears to be sometime towards
the middle of next week as another upper level trough approaches
from the west and a cold front drops south out of Nebraska and
into southwest Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 432 PM CDT Wed May 11 2022

Thunderstorms developing along a dryline in the panhandles of
Oklahoma and Texas will move slowly northeast into southwest
Kansas later this evening, potentially affecting KGCK, KLBL, and
possibly KDDC generally after 00Z. Otherwise, primarily VFR
conditions will prevail through early Thursday. Southerly winds
around 15 to 30kt with gusts upward of 40kt will persist through
Thursday morning as a strong lee side trough of low pressure
remains anchored in extreme southeast Colorado.

&&

.FIRE WEATHER...
Issued at 249 PM CDT Wed May 11 2022

Critical or Near Critical Fire conditions expected Thursday
afternoon. Hot and dry conditions can be expected Thursday
afternoon west of a dryline that will be located near or east of
highway 283. Afternoon humidity values will fall back into the 5
to 15 percent range by late day with the lowest humidity values
occurring west of Garden City and Liberal. These low humidity
values when combined with gusty southwest winds will result in
dangerous fire weather conditions. Will be upgrading the fire
weather watch to a red flag warning in the locations where the
lowest (5 to 10 percent) relative humidity are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  94  53  83 /  30  10  10   0
GCK  64  95  49  82 /  30  10  10   0
EHA  62  94  50  83 /  30   0   0   0
LBL  63  97  51  84 /  30  10   0   0
HYS  68  92  51  81 /  10  20  30   0
P28  69  94  63  87 /  10  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CDT /11 AM MDT/ to 10 PM CDT /9 PM
MDT/ Thursday for KSZ043-061>063-074>076-084>086.

Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ044-077-087.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
FIRE WEATHER...Burgert
Hazardous weather outlook, May 11, 3:05 AM CDT, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
305 AM CDT Wed May 11 2022

KSZ030-031-043>046-061>066-074>081-084>090-120815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 AM CDT Wed May 11 2022 /205 AM MDT Wed May 11 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Severe weather will be possible this afternoon and evening for
areas mainly along the Colorado border to the highway 83 corridor.
Storms will have the potential for quarter sized hail and wind
gusts to 70 mph.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
Elevated to critical fire weather conditions
 will be anticipated for Thursday for areas mainly west of highway
 283. A dryline will be located in western Kansas to start the day
 and then slowly move east through the afternoon to pass the
 highway 83 corridor and eventually make it to west of highway 283
 by late in the day. Winds will be southwest at 20-35 mph and RH
 values will fall to 5-10%. Severe weather risk will also be in
 play on Thursday with the best chance of severe weather along the
 I-70 corridor to south central Kansas as storms develop late in
 the afternoon. Hail to golf ball size and winds to 70 mph will be
 possible.

Days 2-7 Hazards
----------------
* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, May 11, 4:08 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     1 WSW HUGOTON           37.17N 101.37W
05/10/2022  M58 MPH          STEVENS            KS   AWOS

            AWOS STATION KHQG HUGOTON.

1112 PM     NON-TSTM WND GST 1 WSW HAYNE             37.10N 100.81W
05/10/2022  M56 MPH          SEWARD             KS   MESONET

            MESONET STATION UP407 0.6 SW HAYNE (UPR).

1122 PM     NON-TSTM WND GST 2 ENE PLAINS CITY       37.28N 100.55W
05/10/2022  M61 MPH          MEADE              KS   MESONET

            MESONET STATION UP332 2.2 E PLAINS CITY
            (UPR).

1144 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
05/10/2022  M71 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

1230 AM     NON-TSTM WND GST 1 NNE SUBLETTE          37.50N 100.83W
05/11/2022  M56 MPH          HASKELL            KS   AWOS

            AWOS STATION K19S 1 NE SUBLETTE.

1252 AM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
05/11/2022  M63 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

1255 AM     NON-TSTM WND GST 4 NNW THE HAGGARD ELEVA 37.69N 100.35W
05/11/2022  M58 MPH          GRAY               KS   MESONET

            MESONET STATION FW8871 CIMARRON.

0100 AM     TSTM WND DMG     2 W DODGE CITY          37.76N 100.05W
05/11/2022                   FORD               KS   PUBLIC

            PART OF THE ROOF ON THE DODGE HOUSE
            RESTAURANT WAS BLOWN OFF. NUMEROUS TREE
            LIMBS WERE BLOWN DOWN.

0100 AM     TSTM WND DMG     1 SW DODGE CITY         37.75N 100.03W
05/11/2022                   FORD               KS   PUBLIC

            PORTIONS OF A TIN ROOF ON A SMALL CABIN WERE
            BLOWN OFF.

0100 AM     NON-TSTM WND GST 3 W BLOOM               37.49N 99.96W
05/11/2022  M59 MPH          FORD               KS   MESONET

            MESONET STATION DW9907 BLOOM.

0100 AM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
05/11/2022  M64 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

0101 AM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
05/11/2022  M76 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

0115 AM     NON-TSTM WND GST 3 W BLOOM               37.49N 99.96W
05/11/2022  M61 MPH          FORD               KS   MESONET

            MESONET STATION DW9907 BLOOM.

0130 AM     NON-TSTM WND GST 3 W BLOOM               37.49N 99.96W
05/11/2022  M64 MPH          FORD               KS   MESONET

            MESONET STATION DW9907 BLOOM.

0155 AM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
05/11/2022  M72 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

0358 AM     NON-TSTM WND GST 2 SSE LAKE COLDWATER    37.22N 99.33W
05/11/2022  E59 MPH          COMANCHE           KS   AWOS

            REPORT FROM AWOS AT COMANCHE COUNTY AIRPORT.

&&
Special weather statement, May 11, 6:02 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
602 PM CDT Wed May 11 2022

KSZ074-084-120000-
Stanton KS-Morton KS-
602 PM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northwestern Morton
and southwestern Stanton Counties through 700 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 11 miles south of The Saunders Elevator, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  The Saunders Elevator and Manter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3764 10204 3765 10200 3736 10168 3723 10204
TIME...MOT...LOC 2302Z 225DEG 16KT 3731 10210

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:28 PM CDTSevere Thunderstorm WarningDDCClark, Meade, Seward62 min
May 10, 8:22 PM CDTSpecial Weather StatementDDCClark38 min
May 10, 8:55 PM CDTSpecial Weather StatementDDCClark50 min
May 10, 9:06 PM CDTSpecial Weather StatementDDCMeade, Seward, Stevens54 min
May 10, 11:51 PM CDTSpecial Weather StatementDDCClark, Ford, Gray, Haskell, Meade, Seward39 min
May 11, 12:59 AM CDTHigh Wind WarningDDCClark, Finney, Ford, Grant, Gray, Haskell and 6 more4 hr
May 11, 2:54 PM CDTRed Flag WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more30 hr
May 11, 6:02 PM CDTSpecial Weather StatementDDCStanton58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.